Alert archive / South Dakota / Flash Flood Warnings in 2005
Flash Flood Warning 5, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Jun 7, 2005, 11:45 PM CDT for Walworth County, South Dakota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 7, 2005, 11:45 PM CDT (04:45 UTC)
- Expired
- Jun 8, 2005, 5:45 AM CDT
- In force
- 6 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Walworth County, SD
The radar
The Aberdeen radar (KABR), 128 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 179 J/kg
- Mixed-layer CIN
- -232 J/kg
- Mixed-layer LCL
- 2572 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KABR 080452 FFWABR SDC129-081045- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1145 PM CDT TUE JUN 7 2005 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * FLASH FLOOD WARNING FOR... WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA. * UNTIL 545 AM CDT(445 AM MDT). * AT 1142 PM CDT(1042 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS HAVE PRODUCED 3 TO 4 INCHES OF RAIN IN THE PAST TWO HOURS OVER NORTHWEST WALWORTH COUNTY AND 1 TO 3 INCHES ELSEWHERE. * RAIN CONTINUES AS THUNDERSTORMS AND SHOWERS CONTINUE TO MOVE THROUGH THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE...SELBY...AKASKA...JAVA AND LOWRY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 4527 10023 4526 9975 4558 9977 4556 10026 $$ TALLMAN
2 follow-up statements
000 WGUS73 KABR 080605 FFSABR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 104 AM CDT WED JUN 8 2005 SDC129-081045- WALWORTH SD- 104 AM CDT WED JUN 8 2005 ...FLASH FLOOD WARNING CONTINUES FOR WALWORTH COUNTY UNTIL 545 AM CDT(445 AM MDT)... HEAVY RAIN HAS ENDED ACROSS THE COUNTY...HOWEVER RUNOFF PROBLEMS COULD CONTINUE FOR ANOTHER COUPLE HOURS. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 4527 10023 4526 9975 4558 9977 4556 10026 $$ TDK
000 WGUS73 KABR 080736 FFSABR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 237 AM CDT WED JUN 8 2005 SDC129-080747- WALWORTH SD- 237 AM CDT WED JUN 8 2005 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WALWORTH COUNTY HAS BEEN CANCELLED... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 4527 10023 4526 9975 4558 9977 4556 10026 $$ TDK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 10:45 PM CDT, 1 hour earlier.
Area forecast discussion, Jun 7, 10:45 PM CDT, 1 hour before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 1045 PM CDT TUE JUN 7 2005 .UPDATE...ONGOING SEVERE CONVECTION ACROSS THE AREA HAS BEEN PRODUCING FLASH FLOODING AND SOME DAMAGING STRAIGHTLINE WINDS. NEW GRIDS AND WORDS BEING KICKED OUT THE DOOR AT THIS TIME FOR TOR WATCH 432. REMAINING WATCHES REMAIN IN EFFECT UNTIL 5Z. DORN .PREVIOUS DISCUSSION... SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT FOCUS FOR THIS DAY IS ON SHORT TERM. MODELS SEEM TO BE HANDLING THINGS WELL. MODELS AGREE ON UPPER H5 WAVE MOVING NORTH AND STRENGTHENING. THIS WILL PUSH A SURFACE REFLECTION INTO THE WESTERN PART OF SOUTH DAKOTA. IT WILL INTERACT WITH OLD FRONTAL BOUNDARY IN PLACE ACROSS THE STATE. PLACEMENT OF THIS BOUNDARY IS A LITTLE ELUSIVE BUT WILL BE MAJOR IN SPOTTING STRONGEST WEATHER. AT THIS TIME EXPECT CONVECTION TO CONTINUE IN THE WEST AND ALSO EXPECT TO SEE CONVECTION FIRING EAST OF THE RIVER. CAPE VALUES ARE AROUND 3K-4K WITH LIFTED INDEX VALUES APPROACHING -10. 7/00Z WRF MODELS SUGGESTS CONVECTION LINING OUT NORTH TO SOUTH IN THE WESTERN PART OF THE STATE AND MOVING EAST. EXPECT IT TO MEET EAST RIVER CONVECTION LATER TONIGHT AND FINALLY MOVING OUT OF THE STATE AFTER MIDNIGHT. BY TOMORROW THE WAVE HAS PASSED AND THIS AREA IS LEFT IN SOUTHWEST FLOW ALOFT AND SHOULD BE A PLEASANT DAY. LEFT OVER BAROCLINIC ZONES WILL HELP FOCUS FUTURE CONVECTION. DID INCLUDE ANOTHER EPISODE OF AFTERNOON CONVECTION THURSDAY AFTERNOON. .LONG TERM...SATURDAY THROUGH TUESDAY. LATEST MODELS RUNS DONT REALLY ALTER MUCH IN THEIR THINKING. STILL SHOWING BROAD WRN CONUS TROF WITH ERN CONUS RIDGE. GFS CONTS TO SHOW WAVES EJECTING OUT OF TROF OVER REGION SATURDAY AND AGAIN SUNDAY NIGHT. THE ECMWF CONCURS WITH OVERALL JIST OF THINKING..ALTHO MINOR TIMING ISSUES ARISE. SUNDAY STILL APPEARS TO BE DRY AS WEAK 5H S/W RIDGING MOVES OVER CWA AND HIGH PUSHES IN FROM THE WEST. ALTHO ALSO ADMIT THAT THIS FAR OUT TIMING OF WAVES RESPONSIBLE FOR CONVECTION DIFFICULT AT BEST. CONT TO KEEP TUESDAY DRY AS WRN TROF SHEARS AND LIFTS...ALTHO FEELING IS THAT THIS MAY BE A TAD TOO QUICK. CURRENT FCST TEMPS STILL REMAIN REASONABLE GIVEN WAA REGIME OVER AREA BALANCED WITH EXPECTED CLOUD COVER. DID MINOR COSMETIC TWEAKING BUT OVERALL TEMPS PRETTY MUCH LEFT AS INHERITED. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && KEEFE/HINTZ
Hazardous weather outlook, Jun 7, 11:17 AM CDT, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 1117 AM CDT TUE JUN 7 2005 SDZ003>005-009-010-015>017-033>037-045-048-051-081100- BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES- LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH- 1117 AM CDT TUE JUN 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT AN AREA OF LOW PRESSURE WILL EJECT INTO THE PLAINS LATER THIS AFTERNOON...RESULTING IN WIDESPREAD THUNDERSTORM DEVELOPMENT. THUNDERSTORMS WILL DEVELOP AFTER 3 PM CDT...WITH SOME STORMS QUICKLY BECOMING SEVERE. LARGE HAIL...VERY HEAVY RAIN AND WIND GUSTS OVER 60 MPH ARE POSSIBLE...ALONG WITH ISOLATED TORNADOS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY NIGHT AS WELL AS ON THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 3 PM CDT THIS AFTERNOON. MNZ039-046-SDZ006>008-011-018>023-081100- BIG STONE-BROWN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL- ROBERTS-SPINK-TRAVERSE- 1117 AM CDT TUE JUN 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT AN AREA OF LOW PRESSURE WILL EJECT INTO THE PLAINS THIS AFTERNOON. THIS LOW WILL INTERACT WITH WARM AND UNSTABLE AIR ALREADY IN PLACE ACROSS THE EAST. WIDESPREAD THUNDERSTORM ACTIVITY WILL DEVELOP BY 5 PM CDT...WITH SOME STORMS QUICKLY BECOMING SEVERE. LARGE HAIL...VERY HEAVY RAIN AND WIND GUSTS OVER 60 MPH ARE POSSIBLE...ALONG WITH ISOLATED TORNADOS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY NIGHT AS WELL AS ON THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 PM CDT THIS AFTERNOON. HINTZ
In the hours before
Local storm report, Jun 7, 7:49 PM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
749 PM CDT TUE JUN 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM HAIL MCLAUGHLIN 45.81N 100.81W
06/07/2005 0.75 INCH CORSON SD TRAINED SPOTTER
&&
PARKINLocal storm report, Jun 7, 8:10 PM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
810 PM CDT TUE JUN 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM FLASH FLOOD MCLAUGHLIN 45.81N 100.81W
06/07/2005 CORSON SD EMERGENCY MNGR
6 TO 8 INCHES OF WATER IN THE STREETS OF MCLAUGHLIN.
&&
LILESLocal storm report, Jun 7, 10:32 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1032 PM CDT TUE JUN 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL 4 NW POLLOCK 45.94N 100.35W
06/07/2005 0.88 INCH CAMPBELL SD TRAINED SPOTTER
&&
TMTLocal storm report, Jun 7, 11:36 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1136 PM CDT TUE JUN 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND GST POLLOCK 45.90N 100.29W
06/07/2005 60 MPH CAMPBELL SD CO-OP OBSERVER
&&
TMTLocal storm report, Jun 7, 11:42 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1142 PM CDT TUE JUN 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM HAIL IPSWICH 45.44N 99.03W
06/07/2005 0.88 INCH EDMUNDS SD TRAINED SPOTTER
&&
TMTLocal storm report, Jun 7, 11:45 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1145 PM CDT TUE JUN 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 PM TSTM WND GST BRENTWOOD COLONY 45.15N 99.30W
06/07/2005 65 MPH FAULK SD TRAINED SPOTTER
&&
TMTThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 7:01 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 44 min |
| Jun 7, 7:45 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 60 min |
| Jun 7, 8:03 PM CDT | Tornado Warning | ABR | Jones | 57 min |
| Jun 7, 8:27 PM CDT | Severe Thunderstorm Warning | ABR | Campbell | 63 min |
| Jun 7, 8:44 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 21 min |
| Jun 7, 8:47 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Hughes, Potter, Stanley, Sully | 58 min |
| Jun 7, 8:56 PM CDT | Flash Flood Warning | ABR | Campbell | 6 hr |
| Jun 7, 9:09 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 66 min |
| Jun 7, 9:44 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 61 min |
| Jun 7, 9:52 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde, Potter, Sully | 42 min |
| Jun 7, 10:00 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand | 60 min |
| Jun 7, 10:13 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds | 62 min |
| Jun 7, 10:31 PM CDT | Tornado Warning | ABR | McPherson | 14 min |
| Jun 7, 10:32 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 43 min |
| Jun 7, 10:46 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 44 min |
| Jun 7, 10:48 PM CDT | Tornado Warning | ABR | Brown | 42 min |
| Jun 7, 10:50 PM CDT | Tornado Warning | ABR | Edmunds, McPherson | 40 min |
| Jun 7, 11:03 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand | 42 min |
| Jun 7, 11:06 PM CDT | Tornado Warning | ABR | Day, Spink | 24 min |
| Jun 7, 11:11 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Hamlin | 64 min |
| Jun 7, 11:25 PM CDT | Tornado Warning | ABR | Marshall | 50 min |
| Jun 7, 11:33 PM CDT | Tornado Warning | ABR | Brown | 27 min |
| Jun 7, 11:35 PM CDT | Tornado Warning | ABR | Day | 25 min |
| Jun 7, 11:37 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 31 min |
| Jun 7, 11:56 PM CDT | Tornado Warning | ABR | Roberts | 49 min |
| Jun 7, 11:59 PM CDT | Severe Thunderstorm Warning | ABR | Grant | 31 min |
| Jun 8, 12:03 AM CDT | Severe Thunderstorm Warning | ABR | Deuel | 42 min |
| Jun 8, 12:15 AM CDT | Severe Thunderstorm Warning | ABR | Codington, Hamlin | 45 min |
| Jun 8, 12:29 AM CDT | Severe Thunderstorm Warning | ABR | Grant | 31 min |
| Jun 8, 12:44 AM CDT | Severe Thunderstorm Warning | ABR | Deuel | 31 min |
| Jun 8, 1:21 AM CDT | Flash Flood Warning | ABR | Roberts | 3 hr |
| Jun 8, 3:34 PM CDT | Flash Flood Warning | ABR | Brown | 12 hr |
Nearby
Flash Flood Warnings in South Dakota, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.